Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 57, NWS Pueblo, CO

June 30, 1999Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1999, 10:49 PM MDT for Kiowa County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1999, 10:49 PM MDT (04:49 UTC)
Expired
Jun 30, 1999, 11:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
Jun 30, 11:00 PM MDTHail 0.75Towner, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 010445 RRA
SVRPUB
COC061-010530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1049 PM MDT WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 1130 PM MDT

* AT AT 1047 PM MDT...RADAR SHOWED A RAPIDLY DEVELOPING SEVERE STORM
  4 MILES NORTHWEST OF TOWNER...OR 25 MILES EAST NORTHEAST OF EADS
  MOVING EAST SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED WILL BE TOWNER BY 1100 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

HO/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:12 PM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 30, 2:12 PM MDT, 8 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
212 PM MDT WED JUN 30 1999

CHALLENGES TONIGHT AND THURSDAY ARE THUNDERSTORM CHANCES.

WATER VAPOR LOOP SHOWS MID AND HIGH CLOUDS SURGING
SOUTHEASTWARD THROUGH COLORADO ATTM ASSOCIATED WITH WEATHER
DISTURBANCE TRACKING THROUGH WYOMING.  SURFACE PRESSURE GRADIENT
QUITE WEAK ACROSS AREA THIS AFTERNOON...SO WINDS ARE RELATIVELY
LIGHT.  DEW POINTS IN THE MID 40S TO MID 50S ALONG THE EASTERN
MOUNTAINS...TO THE LOWER 60S IN THE SOUTHEAST PLAINS.  DRY AIR
CONTINUES OVER THE WESTERN CWFA.  DEEP MOIST CONVECTION HAS BEEN
FIRING ALONG A NARROW STRIP IN NORTHEAST COLORADO AND NORTHWEST
KANSAS...WHERE UPPER SUPPORT IS BETTER AND THE CAP IS WEAKER.
LATEST LAPS DATA SHOWS THERE IS A WEAK CAP OVER MUCH OF SOUTHEAST
COLORADO.  GOOD THING...BECAUSE SURFACE BASED CAPES ARE IN THE
2000S ACROSS THE SOUTHEAST PLAINS EAST OF PUEBLO.

TONIGHT...WILL DECIDE AT THE LAST MINUTE WHAT KIND OF WORDING TO USE
REGARDING STORMS.  IF THE CAP CAN HOLD...THERE WOULD BE NOTHING...IF
NOT...THEN ISOLATED TO WIDELY SCATTERED WILL BE A GOOD BET.  A
STORM OR TWO COULD BE MARGINALLY SEVERE...IF DEVELOPMENT OCCURS.

THURSDAY:  MODELS HINT TOWARD NO MAJOR KICKER FOR STORMS AS UPPER
PATTERN SHIFTS TO WESTERLY LATE IN THE DAY AND HOPEFULLY SCOURS
SOME MOISTURE OUT OF THE EAST.  PROGGED SURFACE DEW POINTS ARE
STILL IN THE 50S TO LOWER 60S IN THE EAST SO WILL GO WITH
ISOLATED STORMS IN THE EAST.  WITH WARMER MID LEVEL TEMPS NEAR THE
MOUNTAINS AND WEST AND LOWER MOISTURE...PROBABLY WILL OPT FOR NO
MENTION OF STORMS IN ZONES.

THURSDAY NIGHT AND FRIDAY...PATTERN SHIFTS TO WEST SOUTHWEST FLOW AS
RIDGE BUILDS OVER MUCH OF CWFA.  700 MB TEMPS RISE TO NEAR 20
DEGREES C AND HIGHER...AND THE HEAT IS ON.  RIDGE CONTINUES OVER THE
AREA THROUGH THE HOLIDAY WEEKEND WITH HOT WEATHER...AND WITH
STRONG CAPPING LIKELY...DRY SKIES.

WILL FOLLOW MODEL GUIDANCE TEMPS AND POPS QUITE CLOSELY.

.PUB...NONE.

TLM

In the hours before

Local storm report, Jun 30, 5:42 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    1 N EADS                  CO    1 INCH HAIL
06/30/99   KIOWA

0833 AM    10 NE LAMAR               CO    1 INCH HAIL
06/30/99   PROWERS
Local storm report, Jun 30, 5:42 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
542 PM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    1 N EADS                  CO    1 INCH HAIL
06/30/99   KIOWA

0833 AM    10 NE LAMAR               CO    1 INCH HAIL
06/30/99   PROWERS
Local storm report, Jun 30, 9:42 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
942 PM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    4 W TOWNER                CO    1 INCH HAIL
06/30/99   KIOWA

0917 PM    4 S TOWNER                CO    1.75 INCH HAIL
06/30/99   KIOWA

0918 PM    5 S TOWNER                CO    1.75 INCH HAIL
06/30/99   KIOWA
Local storm report, Jun 30, 9:42 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
942 PM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    4 W TOWNER                CO    1 INCH HAIL
06/30/99   KIOWA

0917 PM    4 S TOWNER                CO    1.75 INCH HAIL
06/30/99   KIOWA

0918 PM    5 S TOWNER                CO    1.75 INCH HAIL
06/30/99   KIOWA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:08 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Jul 1, 2:38 AM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jul 1, 3:16 AM MDTSevere Thunderstorm WarningPUBProwers59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.